Maryland, 2011

Damaging Winds in Maryland, July 23, 2011

July 23, 2011 · NWS LWX · 2 events in 1 county or zone

A pressure trough triggered scattered showers and thunderstorms. Moderate instability ahead of the pressure trough caused isolated thunderstorms to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A pressure trough triggered scattered showers and thunderstorms. Moderate instability ahead of the pressure trough caused isolated thunderstorms to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 2:27 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 23, 2:27 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT SAT JUL 23 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE GREAT LAKES
TONIGHT...AND WILL CROSS THE AREA SUNDAY INTO MONDAY. HIGH
PRESSURE BUILDS IN THEREAFTER.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
ATMOSPHERE IS VERY SIMILAR TO YESTERDAY. MOISTURE CONTENT IS
HIGH...WITH THE PRECIPITABLE WATER JUST ABOVE 2 INCHES. INSTABILITY
IS HIGH AS WELL...MODIFIED 12Z SOUNDING AT IAD INDICATED CLOSE TO
4000 J/KG CAPE. SHEAR REMAINS RELATIVELY WEAK...WHICH WILL HINDER
STORM ORGANIZATION TO A DEGREE. BUT AS WAS THE CASE YESTERDAY...HIGH
MOISTURE AND HIGH CAPE COMBINED WITH VARIOUS MESOSCALE BOUNDARIES
WILL BE SUFFICIENT TO PRODUCE SCATTERED THUNDERSTORMS WHICH CAN
SUSTAIN THEMSELVES INTO THE EVENING. A LEE TROUGH MAY SERVE AS
ANOTHER FOCUSING MECHANISM THIS AFTERNOON. HEAVY RAINFALL MAY
PRODUCE LOCALIZED FLASH FLOODING AND WET MICROBURSTS MAY PRODUCE
DAMAGING WIND GUSTS.

GIVEN THAT THE MESOSCALE IS PLAYING SUCH A LARGE ROLE...MODELS ARE
NOT RESOLVING THE DETAILS VERY WELL BUT THE GENERAL TREND OF
SCATTERED AFTERNOON THUNDERSTORMS DRIFTING EAST INTO THE EVENING
IS CAPTURED. IN ADDITION...CANT RULE OUT A FEW ROGUE STORMS
LINGERING INTO THE OVERNIGHT HOURS EITHER. PLACEMENT HOWEVER IS
DIFFICULT. THERE/S THE POTENTIAL FOR THE REMNANTS OF A MORE
ORGANIZED AREA OF UPSTREAM CONVECTION TO MOVE INTO OUR WEST
OVERNIGHT SO WILL HAVE CHANCE POPS IN WHILE ONLY HOLDING ONTO
SLIGHT CHANCE POPS OVERNIGHT EAST THROUGH THE METRO AREAS.

HEAT HEADLINES ALSO REMAIN IN EFFECT THROUGH 8 PM THIS EVENING FOR
HEAT INDEX VALUES OF 110 TO 115 EAST OF THE BLUE RIDGE AND UP TO 105
WEST OF THE BLUE RIDGE EXCEPT FOR PENDLETON/HIGHLAND COUNTIES. HEAT
INDEX VALUES SHOULD BE BELOW ANY HEAT CRITERIA OVERNIGHT ALTHOUGH IT
WILL BE ANOTHER MUGGY/UNCOMFORTABLE NIGHT ACROSS THE CWA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
EXPECT MORE OF THE SAME ON SUNDAY. ATMOSPHERE REMAINS MOIST AND
UNSTABLE AND THERE WILL BE PLENTY OF MESOSCALE BOUNDARIES/LEE
TROUGH IN PLACE. HEIGHTS MAY BE A TAD LOWER TOO. THERE COULD BE A
FEW SHOWERS/THUNDERSTORMS EVEN BEFORE NOON...BUT A GENERAL
UPTREND IN CONVECTIVE COVERAGE IS EXPECTED DURING THE AFTERNOON. A
FEW OF THESE COULD BE SEVERE WITH DAMAGING WINDS AND MAY ALSO
PRODUCE LOCALIZED FLASH FLOODING.

FOR TEMPERATURES...THERE ARE NOTEWORTHY DIFFERENCES BETWEEN MAV AND
MET GUIDANCE...THE MAV BEING THE HIGHER OF THE TWO. THIS HAS BEEN
OBSERVED IN RECENT DAYS AND THE MAV HAS PERFORMED BETTER. WILL
CONTINUE TO FAVOR THE MAV. COMBINING DEWPOINTS THIS PLACES THE
BALTIMORE/WASHINGTON METRO AREA DOWN THROUGH INTERSTATE 95 IN 105
DEGREE HEAT INDEX TERRITORY. THEREFORE WILL ISSUE HEAT ADVISORY FOR
THIS AREA FOR THE AFTERNOON/EARLY EVENING FOR ONE MORE DAY OF
HEADLINE-ABLE HEAT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
ANY DROP IN TEMPS RELATIVE TO THE PAST FEW DAYS IS WELCOME AND WE
WILL SEE THIS BRIEF REPRIEVE EARLY IN THE WEEK. FIRST WILL BE THE
APPROACH AND PASSAGE OF A SHORTWAVE TROUGH FROM THE GREAT LAKES.
THIS WILL PULL A MOISTURE FETCH UP FROM THE DEEP SOUTH...COMBINE W/
THE INCOMING LIFTING MECHANISM AND CREATE SCATTERED BATCHES OF
SHOWERS/TSTMS FROM LATE SUN THRU EARLY TUE. THESE PERIODS HAVE
MEDIUM RANGE POPS /THOUGH NOT EXPECTING ANYTHING OTHER THAN JUST
PERIODIC BATCHES OF RAIN FOR ANY ONE LOCALE/.

THERE WILL BE MODEST INSTABILITY - 1000-1500 J/KG - DURING THE
AFTN/EVES SUN AND MON. KEEPING HIGHS JUST ABOVE 90 ON MON EVEN W/
POSSIBLY MOSTLY CLOUDY CONDITIONS...SINCE THERE MAY BE ENOUGH PEAKS
OF SUN AND MOIST SLY FLOW TO INCREASE TEMPS. OVERNIGHT LOWS WILL
ALSO BE RELATIVELY HIGH AS WELL /L-M70S/. THE UPPER TROUGH WILL THEN
PUSH THIS ACTIVITY OFF THE MID ATLC COAST OVERNIGHT AND INTO EARLY
TUE...DRYING THE AREA OUT FOR THE NEXT FEW DAYS. THIS PERIOD OF THE
FORECAST WILL THEN BECOME THE GRADUAL REBOUND TOWARD HOTTER WX. AN
UPPER RIDGE WILL ROTATE TOWARD AND OVER THE MID ATLC/EAST COAST
THRU THE REST OF THE WORK WEEK.

BY THE END OF NEXT WEEK...THE UPPER RIDGE WILL BE CENTERED OVER THE
SRN APLCNS AND BECOME ELONGATED FROM EAST TO WEST. THIS WILL TEMPER
THE CONDITIONS FROM WHAT WE JUST EXPERIENCE BUT STILL BRING BACK
MORE NEAR 100 TEMPS TO THE REGION. HIGHS IN THE U90S AND DEWPOINTS
IN THE L70S POSSIBLE FRI/SAT.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING.  CONVECTION HAS ALREADY BEGUN WEST OF THE BLUE RIDGE
AND IS MOVING EASTWARD TOWARDS MRB AND CHO.  CONVECTION IS EXPECTED
TO REACH IAD AND EAST AFTER 20Z. PREVAILING VFR CONDITIONS ARE IN
THE TAFS WITH VCTS/CB RIGHT NOW BUT BRIEF MVFR/IFR CONDITIONS MAY
EXIST IN THE COMING HOURS AS STORMS BEGIN TO TAKE SHAPE AND
ATTEMPT TO MOVE CLOSER TO THE AIRPORTS. ACTIVITY IS LIKELY TO WANE
OVERNIGHT AND INTO SUNDAY MORNING. AREAS THAT RECEIVE RAIN FROM
SHOWER ACTIVITY MAY HAVE A GREATER CHANCE TO DROP TO MVFR EARLY
SUNDAY MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY
AS A WEAK COLD FRONT APPROACHES THE TERMINALS.  HIGH PRESSURE
MOVES IN TUESDAY AND WILL PERSIST THROUGH THE COMING WEEK.

SCATTERED SHOWERS/TSTMS POSSIBLE FROM LATE SUN THRU THE DAY ON MON
AND INTO EARLY TUE. THIS ACTIVITY WILL BE INTERMITTENT AND TYPICAL
HIT-OR-MISS SUMMERTIME CONVECTION. LIGHT SFC AND LOW LEVEL WINDS
THRU THE OUTLOOK PERIOD. TUE-FRI WILL BE MAINLY CLEAR/PARTLY CLOUDY
WILL LOW CHANCES FOR PRECIP AS HIGH PRESSURE BUILDS BACK IN FROM THE
DEEP SOUTH.

&&

.MARINE...
MAIN MARINE HAZARD THROUGH SUNDAY WILL BE THUNDERSTORM POTENTIAL AS
GRADIENT WEAK REMAINS WEAK PRECLUDING PREVAILING WINDS MUCH OVER 10
KT. SCATTERED THUNDERSTORMS WILL BE AROUND THE WATERS LATE THIS
AFTERNOON AND EVENING...AND THEN AGAIN SUNDAY AFTERNOON.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS WHICH
COULD REQUIRE SPECIAL MARINE WARNINGS.

SOME SHOWERS/TSTMS EXPECTED DURING THE AFTN/EVE PERIODS FOR SUN AND
MON...AHEAD OF A WEAK COLD FRONT. BEHIND THE FRONT WILL BE A COUPLE
OF DAYS OF LIGHT NWLY WINDS...BELOW SCA CRIT. HIGH PRESSURE WILL
CONTINUE TO INFLUENCE THE REGION AND KEEPING CONDITIONS QUIET THRU
THE END OF THE WORK WEEK. BY THE FRI/SAT...SOME BRIEF PERIODS OF
CHANNELING MAY BRING MARGINAL SCA TO THE BAY.

&&

.CLIMATE...
IAD BROKE DAILY AND ALL-TIME HIGH TEMP RECORDS YDA W/ A TEMP OF 105.
SEE RERIAD FOR MORE INFO. BWI REACHED 106 - 5 DEGS ABV THE PRVS HIGH
TEMP FOR THE DAY. 107 IS THE ALL-TIME RECORD FOR BWI...AND YDA WAS
THE 2ND HOTTEST DAY RECORDED AT BWI. DCA REACHED 102...1 DEG SHORT
OF THE DAILY RECORD.

ALL THREE CLIMATE SITES ALSO SET RECORD HIGH MINIMUM TEMPERATURES
YESTERDAY...WITH 76...81...AND 83 OBSERVED AT IAD...BWI...AND
DCA RESPECTIVELY. THE 83F LOW AT DCA TIED FOR THE 2ND ALL TIME
WARMEST DAILY MINIMUM TEMP.

MORE DAILY RECORD HIGH MAXIMA AND MINIMA ARE LIKELY TO BE BROKEN
TODAY...AND MAY EVEN BE IN JEOPARDY ON SUNDAY.

BELOW ARE THE DAILY RECORD HIGH MAXIMUM AND MINIMUM TEMPERATURES
FOR THE 3 MAJOR CLIMATE SITES OF WFO BALTIMORE-WASHINGTON FOR THE
NEXT FEW DAYS...

             7/23           7/24
             MAX/HIGH MIN   MAX/HIGH MIN

DCA        101    81          101    81
 YEAR     1991  1978         2010  2010

BWI        102    79          101    82
 YEAR     1991  1978         2010  2010

IAD         99    73           99    78
 YEAR     1991  1978         2010  2010

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
     HEAT ADVISORY FROM NOON TO 8 PM EDT SUNDAY FOR DCZ001.
MD...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     MDZ004>007-009>011-013-014-016>018.
     HEAT ADVISORY FROM NOON TO 8 PM EDT SUNDAY FOR MDZ004>007-
     009>011-013-014-016>018.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ003-501-502.
VA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     VAZ036>040-042-050>057-501-502.
     HEAT ADVISORY FROM NOON TO 8 PM EDT SUNDAY FOR VAZ039-040-042-
     050>057-501-502.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031.
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ050>053-055-
     501>504.
MARINE...NONE.

&&

SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...GMS
AVIATION...HAS/GMS
MARINE...BPP/GMS
CLIMATE...
Hazardous weather outlook, Jul 23, 4:09 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT SAT JUL 23 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
240915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
509 PM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 8 PM. THE HEAT INDEX
WILL BE UP TO 110 DEGREES.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BE SEVERE AND PRODUCE DAMAGING
WIND GUSTS. HEAVY RAINFALL COULD ALSO RESULT IN LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY...
PRIMARILY IN THE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL
CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH
FLOODING.

A HEAT ADVISORY IS IN EFFECT FOR SUNDAY. HEAT INDEX VALUES IN THE
ADVISORY AREA WILL BE AROUND 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON. PLEASE FORWARD
RAINFALL AND THUNDERSTORM WIND REPORTS TO THE NATIONAL WEATHER
SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-240915-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
509 PM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 8 PM EAST OF THE BLUE
RIDGE...AND A HEAT ADVISORY IS IN EFFECT BETWEEN THE APPALACHIANS
AND THE BLUE RIDGE EXCEPT FOR HIGHLAND AND PENDLETON COUNTIES. THE
HEAT INDEX WILL BE UP TO 110 DEGREES IN THE WARNING AREA...AND
105 IN THE ADVISORY AREA.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BE SEVERE AND PRODUCE DAMAGING
WIND GUSTS. HEAVY RAINFALL COULD ALSO RESULT IN LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY...
PRIMARILY IN THE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL
CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH
FLOODING.

A HEAT ADVISORY HAS BEEN ISSUED FOR MUCH OF THE AREA EAST OF THE
BLUE RIDGE EXCEPT FOR THE IMMEDIATE CHARLOTTESVILLE AREA. HEAT
INDEX VALUES IN THE ADVISORY AREA WILL BE AROUND 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON. PLEASE
FORWARD RAINFALL AND THUNDERSTORM WIND REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Jul 23, 2:42 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
342 PM EDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 SSE WINSTON           38.40N  78.01W
07/23/2011                   CULPEPER           VA   911 CALL CENTER

            TREES BLOCKING ZACHARY TAYLOR HWY

&&

EVENT NUMBER LWX1101290

HAS
Local storm report, Jul 23, 4:25 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 NE BUCKTON            38.97N  78.23W
07/22/2011                   WARREN             VA   PUBLIC

            SEVERAL TREES BLOWN DOWN IN THE FOREST NORTH OF RIVER
            RIDGE DRIVE

&&

EVENT NUMBER LWX1101291

KRAMAR
Local storm report, Jul 23, 4:34 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
534 PM EDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     1 ESE BERRYVILLE        39.61N  78.22W
07/22/2011                   MORGAN             WV   TRAINED SPOTTER

            6-7 TREES DOWN ONE TO TWO FEET IN DIAMETER

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1101286

KRAMAR
Local storm report, Jul 23, 4:57 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
557 PM EDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     3 NW WINSTON            38.44N  78.04W
07/23/2011                   CULPEPER           VA   PUBLIC

            TREMENDOUS WIND SNAPPED AND DRAGGED SEVERAL
            MEDIUM-SIZED TREES. HAIL ALSO ACCOMPANIED THE
            STORM...BUT THE SIZE WAS UNOBSERVED.

&&

EVENT NUMBER LWX1101292

KRAMAR
Local storm report, Jul 23, 5:41 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
641 PM EDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     3 SW OVERTON            37.92N  78.50W
07/23/2011                   ALBEMARLE          VA   PUBLIC

            2 INCH LIMBS BLOWN DOWN WITH STRONG WIND GUSTS.

&&

EVENT NUMBER LWX1101293

CJL
Local storm report, Jul 23, 5:51 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
651 PM EDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 N CRIDERS             38.79N  79.01W
07/22/2011                   ROCKINGHAM         VA   PUBLIC

            TREES UPROOTED AND LARGE LIMBS SNAPPED IN THE BENNETT
            RUN ROAD AND OVERLY HOLLOW AREA

&&

EVENT NUMBER LWX1101294

KRAMAR

The radar

The Sterling radar (KLWX), 51 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
July 23, 5:55 PM EST
Where
Prince George'S County, 0.9 mi N of Accokeek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.683, -77.032

Tree damage was reported near Accokeek.

Thunderstorm Wind, Prince George'S

When
July 23, 6:10 PM EST
Where
Prince George'S County, 1.11 mi SSE of Ft Washington
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.706, -77.020

Trees were snapped and uprooted along King Charles Terrace.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336550, 336525.